Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Psychiatry


Answer 1
  1. Check the lithium level. The patient is suffering from bipolar depression. The American Psychiatric Association recommends that for a patient with a breakthrough depressive episode who is currently taking a mood stabilizer, the first step is to optimize the dose and blood level of maintenance medications. Checking the lithium level must be done first, followed by dose optimization. Discontinuing lithium is not appropriate, and increasing the lithium dosage without first checking the level could result in toxicity. Initiation of antidepressant therapy with either a SSRI or bupropion should not be considered unless optimization of lithium therapy fails because either can induce mania.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj